California, 2008

Winter Storm in California, December 17, 2008

December 17, 2008 · NWS PSR · 1 event in 1 county or zone

A strong low pressure system moved slowly through Southern California, producing very heavy snow. About a foot of snow fell in the higher elevations of Joshua Tree NP.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A strong low pressure system moved slowly through Southern California, producing very heavy snow. About a foot of snow fell in the higher elevations of Joshua Tree NP. Snow was also reported in many lower desert areas. Some roads were either closed or traffic was restricted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 17, 6:02 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 17, 6:02 AM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST WED DEC 17 2008

.UPDATE...UPDATED AVIATION AND FIRE WX DISCUSSIONS.

&&

.SYNOPSIS...
COOL...WET WEATHER WILL CONTINUE OVER THE SOUTHWEST UNITED STATES
TODAY INTO THURSDAY AS A STRONG PACIFIC LOW PRESSURE SYSTEM AFFECTS
THE AREA. RAIN WILL BE HEAVY AT TIMES OVER MANY AREAS...WITH HEAVY
SNOW ALSO EXPECTED IN THE HIGHER ELEVATIONS OF SOUTHEAST CALIFORNIA.
THE LOW PRESSURE SYSTEM WILL PUSH EAST OF THE AREA BY LATE THURSDAY
...ALLOWING FOR CLEARING SKIES AND A FEW COLD NIGHTS. DRIER AND
WARMER WEATHER WILL PREVAIL THROUGH THE WEEKEND...WITH ANOTHER
SLIGHT CHANCE OF RAIN AROUND TUESDAY OF NEXT WEEK.

&&

.DISCUSSION...
STRONG UPPER LOW ROTATING OFF SRN CA COAST IS BEGINNING TO TAP A
GOODLY AMOUNT OF ERN PAC MOISTURE TODAY AS SEEN BY IR IMAGERY. NICE
BAROCLINIC LEAF TYPE PATTERN IS INDICATIVE OF THE COLD...DYNAMICAL
NATURE OF THE LOW. AREA RADARS ARE SHOWING INCREASING RAIN AND
HIGHER ELEVATION SNOWS WITHIN THIS CLOUD BAND...AND A HEAVY PRECIP
EVENT APPEARS TO BE UNDERWAY. SNOW LEVELS WILL BE DROPPING AS THE
LOW NUDGES EWD...AND WITH QPFS IN EXCESS OF ONE INCH OVER OUR JOSHUA
TREE NP ZONE...THE INHERITED WINTER STORM WARNING APPEARS ON TARGET.
MODIFIED THE SNOW AMOUNTS JUST A BIT...NOW CALLING FOR STORM TOTALS
OF 4 TO 8 INCHES ABOVE 4000 FEET...AND PERHAPS UP TO A FOOT IN
HIGHEST PORTIONS OF THE PARK.

AT LOWER ELEVATIONS...AS MENTIONED...PERIODS OF HEAVY RAIN ARE
LIKELY...FIRST OVER SE CA/WRN AZ TODAY...GRADUALLY SPREADING EWD BY
TONIGHT. FLOOD WATCH STILL APPEARS WARRANTED...WITH NEW AMOUNTS IN
ONE TO TWO INCH RANGE IN FAVORED UPSLOPE AREAS...LESS THAN THAT IN
LOWER DESERTS.

AS LOW BEGINS TO ACCELERATE EWD TONIGHT INTO THURSDAY...SNOW LEVEL
WILL COME CRASHING DOWN OVER HIGHER TERRAIN OF SRN GILA COUNTY. BUT
BY THEN...MAIN PRECIP EVENT WILL BE OVER. STILL MAY GET A QUICK FEW
INCHES OF SNOW ABOVE 5000 FEET DEPENDING ON TIMING OF THE FRONT. DAY
SHIFT MAY STILL WANT TO CONSIDER A WINTER WX ADVISORY THURSDAY MRNG.

RAIN WILL DECREASE FROM WEST TO EAST LATER TONIGHT OUT IN WRN CWA
AND BY THU AFTERNOON OVER ERN CWA...AS UPPER TROUGH WILL BE WELL E
OF AZ BY THURSDAY NIGHT. CLEARING SKIES AND CONSIDERABLE NEAR-SURFACE
MOISTURE MAY RESULT IN PATCHY FOG AFTER MIDNIGHT THU NIGHT...AND
THIS POSSIBILITY WAS MAINTAINED IN LATEST WX GRIDS. ALSO COULD BE
LOTS OF FROST AROUND WHAT WITH THE MOIST GROUND AND TEMPS DIPPING TO
NEAR OR JUST BELOW FREEZING IN THE COLDEST DESERTS.

FIRST PART OF EXTENDED FORECAST WILL BE HIGHLY INFLUENCED BY
GENERALLY DRY NWLY FLOW AS RIDGE SETS UP JUST OFF THE W COAST OVER
THE UPCOMING WEEKEND. LATEST GFS DROPS ANOTHER STRONG TROUGH OUR WAY
BY ABOUT TUESDAY...WITH ECMWF NOT AS AGGRESSIVE WITH THIS FEATURE.
FOR NOW...WE HAVE MESHED IN WITH SURROUNDING OFFICES BY INCLUDING
SLIGHT CHANCE POPS IN THE GRIDS FOR MONDAY NIGHT THRU TUESDAY NIGHT
TIME FRAME.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX/KIWA AND SURROUNDING
AIRFIELDS...
WIDESPREAD MVFR CONDITIONS EXPECTED TODAY WITH BRIEF PERIODS OF IFR
(MAINLY IN VISIBILITY) AT TIMES WITH THE HEAVIER SHOWERS. RAIN
SHOWERS WILL CONTINUE THROUGHOUT MUCH OF THE DAY...INCREASING IN
INTENSITY AND PRECIPITATION AMOUNTS LATE THIS AFTERNOON INTO THE
EVENING HOURS AS THE MAIN LOW ASSOCIATED WITH THE WESTERN CONUS
WEATHER SYSTEM FINALLY EJECTS EASTWARD OVERNIGHT INTO THURSDAY.
ALTHOUGH RAIN SHOWERS ARE EXPECTED TO DECREASE SHARPLY FROM WEST TO
EAST THURSDAY...THE POSSIBILITY OF WIDESPREAD FOG CONTINUING MVFR
(OR EVEN BRIEF IFR) CONDITIONS REMAINS A CONCERN.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KBLH/KIPL AND
SURROUNDING AIRFIELDS...
RAIN SHOWERS WILL BECOME MORE WIDESPREAD AS THE DAY CONTINUES...WITH
MVFR CONDITIONS EXPECTED THROUGHOUT MUCH OF THE DAY. THERE MAY BE
BRIEF PERIODS OF IFR CONDITIONS (AGAIN...MAINLY DUE TO VISIBILITY)
BUT WIDESPREAD AND/OR PROLONGED IFR CONDITIONS ARE NOT ANTICIPATED.
CONDITIONS WILL GRADUALLY START TO IMPROVE WEST TO EAST AFTER 06
UTC...AS THE MAIN LOW RESPONSIBLE FOR THE WET WEATHER FINALLY EJECTS
EASTWARD OVER THE NEXT 24 HOURS. AS WITH SOUTH-CENTRAL ARIZONA...
WIDESPREAD EARLY MORNING FOG REMAINS A REAL POSSIBILITY...AND WILL
BE ADDRESSED IN UPDATED AVIATION DISCUSSIONS.

NOTE...THE KYUM TAF IS NO LONGER ISSUED BY THE NATIONAL WEATHER
SERVICE. MARINE CORPS STATION YUMA WILL ISSUE A TAF AS KNYL FOR THE
SAME AIRFIELD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE COOL AND RAINY WEATHER
THE PAST FEW DAYS WILL MOVE EASTWARD THURSDAY...WITH A DRYING AND
WARMING TREND EXPECTED FOR THE WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLOOD WATCH FROM THIS MORNING THROUGH LATE TONIGHT FOR
     AZZ020-021.

     FLOOD WATCH FROM THIS AFTERNOON THROUGH THURSDAY MORNING FOR
     AZZ022>024.

CA...FLOOD WATCH FROM THIS MORNING THROUGH THIS EVENING FOR
     CAZ031>033.

     WINTER STORM WARNING FROM 8 AM TO 10 PM PST TODAY FOR
     CAZ030.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE
AVIATION...WANEK
FIRE WEATHER....WANEK
Hazardous weather outlook, Dec 17, 6:17 AM MST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
617 AM MST WED DEC 17 2008

AZZ022>024-180130-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
617 AM MST WED DEC 17 2008

...FLOOD WATCH IN EFFECT FROM THIS EVENING INTO THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN WILL PREVAIL ACROSS THE AREA THROUGH TONIGHT. THE
RAIN WILL BECOME MORE WIDESPREAD AND LOCALLY HEAVY TONIGHT. SOME
WASHES MAY BEGIN TO RUN AND HIGHWAY LOW SPOTS COULD BECOME INUNDATED.
MOTORISTS ARE URGED TO USE EXTRA CAUTION AND NOT CROSS FLOODED LOW
SPOTS OR DRIVE THROUGH WATER OF UNKNOWN DEPTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH RAIN WILL STILL BE FALLING TO START THE DAY OUT
THURSDAY...IT WILL BE LESSENING IN INTENSITY...AND SHOULD BE ENDING
BY NOON. SOME WASHES COULD STILL BE RUNNING ON THURSDAY FROM PREVIOUS
RAINFALL...SO CAUTION IS STILL ADVISED. OTHERWISE...NO WEATHER
HAZARDS ARE EXPECTED INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ025>028-180130-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
617 AM MST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...SOUTH-CENTRAL ARIZONA AND SOUTHWEST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN WILL PREVAIL ACROSS THE AREA THROUGH TONIGHT. THE
RAIN WILL BECOME LOCALLY HEAVY AT TIMES AND COULD RESULT IN SOME
FLOODED HIGHWAY LOW SPOTS. MOTORISTS ARE URGED TO USE EXTRA CAUTION
AND NOT CROSS FLOODED LOW SPOTS OR DRIVE THROUGH WATER OF UNKNOWN
DEPTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SHOWERS TO START THE DAY OUT THURSDAY OVER
THE EASTERN PORTIONS...BUT IT WILL BE MUCH LIGHTER IN INTENSITY. SOME
WASHES COULD STILL BE RUNNING ON THURSDAY FROM PREVIOUS RAINFALL...SO
CAUTION IS STILL ADVISED. OTHERWISE...NO WEATHER HAZARDS ARE EXPECTED
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

CAZ030-180130-
JOSHUA TREE NATIONAL PARK-
517 AM PST WED DEC 17 2008

...WINTER STORM WARNING FOR SNOW ABOVE 4000 FEET IN EFFECT THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF HEAVY RAIN AND HIGHER ELEVATION SNOW WILL PREVAIL ACROSS
THE PARK TODAY INTO TONIGHT. THE SNOW LEVEL WILL LOWER TO AROUND 3500
FEET...WITH SNOWFALL TOTALS ABOVE 4000 FEET OF 4 TO 8 INCHES. AT THE
HIGHEST PLACES IN THE PARK...UPWARDS OF ONE FOOT OF SNOW COULD FALL.
MOTORISTS ARE URGED TO DRIVE CAREFULLY THROUGHOUT THE PARK. BE
PREPARED FOR SNOW PACKED AND SLIPPERY ROADS ABOVE ABOUT 3500 FEET...
AND THE POSSIBILITY OF RUNNING WASHES AND FLOODED HIGHWAY LOW SPOTS
AT THE LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-021-CAZ031>033-180130-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
617 AM MST WED DEC 17 2008 /517 AM PST WED DEC 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME WEST-
CENTRAL ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

...FLOOD WATCH IN EFFECT FROM LATE THIS MORNING THROUGH TONIGHT...

.DAY ONE...TODAY AND TONIGHT

PERIODS OF HEAVY RAIN WILL PREVAIL ACROSS THE AREA INTO TONIGHT.
SOME WASHES MAY BEGIN TO RUN AND HIGHWAY LOW SPOTS COULD BECOME
INUNDATED. MOTORISTS ARE URGED TO USE EXTRA CAUTION AND NOT CROSS
FLOODED LOW SPOTS OR DRIVE THROUGH WATER OF UNKNOWN DEPTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Riverside County Eastern Deserts

When
December 17, 8:00 AM MST to 10:00 PM MST
Where
Riverside County Eastern Deserts forecast zone
Reported by
Park/Forest Service

Heavy snow was reported throughout much of the park. One ranger reported at least 5.0 inches had accumulated by Wednesday morning. Many roads in the area were closed due to the snow. The park was closed at 10 am due to more than a foot of snow that had accumulated in some sections of Joshua Tree NP.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139166.